Banner image

Drug-induced pulmonary disease

Interstitial lung disease - drug induced

Find

Learn More

Causes

Many types of lung injury can result from medicines. It is usually impossible to predict who will develop lung disease from a medicine.

Types of lung problems or diseases that may be caused by medicines include:

  • Allergic reactions -- asthma, hypersensitivity pneumonitis, or eosinophilic pneumonia
  • Bleeding into the lung air sacs, called alveoli (alveolar hemorrhage)
  • Swelling and inflamed tissue in the main passages that carry air to the lungs (bronchitis)
  • Damage to lung tissue (interstitial fibrosis)
  • Drugs that cause the immune system to mistakenly attack and destroy healthy body tissue, such as drug-induced lupus erythematosus
  • Granulomatous lung disease -- a type of inflammation in the lungs
  • Inflammation of the lung air sacs (pneumonitis or infiltration)
  • Lung vasculitis (inflammation of lung blood vessels)
  • Lymph node swelling
  • Swelling and irritation (inflammation) of the chest area between the lungs (mediastinitis)
  • Abnormal buildup of fluid in the lungs (pulmonary edema)
  • Buildup of fluid between the layers of tissue that line the lungs and chest cavity (pleural effusion)

Many medicines and substances are known to cause lung disease in some people. These include:

  • Antibiotics, such as nitrofurantoin and sulfa drugs
  • Heart medicines, such as amiodarone
  • Chemotherapy drugs such as bleomycin, cyclophosphamide, and methotrexate
  • Street drugs

Definition

Drug-induced pulmonary disease is lung disease brought on by a bad reaction to a medicine. Pulmonary means related to the lungs.

Exams and Tests

The health care provider will perform a physical exam and listen to your chest and lungs with a stethoscope. Abnormal breath sounds may be heard.

Tests that may be done include:

Outlook (Prognosis)

Acute episodes usually go away within 48 to 72 hours after the medicine has been stopped. Chronic symptoms may take longer to improve.

Some drug-induced lung diseases, such as pulmonary fibrosis, may never go away and can worsen, even after the medicine or substance is stopped.

Possible Complications

Complications that may develop include:

Prevention

Note any past reaction you have had to a medicine, so that you can avoid the medicine in the future. Wear a medical alert bracelet if you have known drug reactions. Stay away from street drugs.

Symptoms

Symptoms may include any of the following:

Treatment

The first step is to stop the medicine that is causing the problem. Other treatments depend on your specific symptoms. For example, you may need oxygen until the drug-induced lung disease improves. Anti-inflammatory medicines called corticosteroids are most often used to quickly reverse the lung inflammation.

When to Contact a Medical Professional

Call your provider if you develop symptoms of this disorder.

Review Date: 5/21/2017
Reviewed By: Denis Hadjiliadis, MD, MHS, Paul F. Harron, Jr. Associate Professor of Medicine, Pulmonary, Allergy, and Critical Care, Perelman School of Medicine, University of Pennsylvania, Philadelphia, PA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

ADAM QualityA.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch).

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 9-1-1 for all medical emergencies. Links to other sites are provided for information only—they do not constitute endorsements of those other sites. © 1997-2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.